Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 69, NWS Topeka, KS

June 30, 2007Anderson County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 30, 2007, 3:36 PM CDT for Anderson County, Kansas. It took effect at Jun 30, 2007, 3:47 PM CDT. It was in force for 5 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2007, 3:36 PM CDT (20:36 UTC)
In effect from
Jun 30, 2007, 3:47 PM CDT
Expired
Jun 30, 2007, 8:30 PM CDT
In force
5 hr
Issued by
NWS Topeka, KS
Area
Whole counties
Emergency
Flash flood emergency

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:21 PM CDTHEAVY RAIN 17.61 N Colony, KS17.60 INCHES STORM TOTAL RAINFALL WITHIN THE PAST THREE DAYS
Jun 30, 4:24 PM CDTHEAVY RAIN 4.5Colony, KS4.5 INCHES OF RAINFALL WITHIN THE PAST 10 HOURS
Jun 30, 5:00 PM CDTHEAVY RAIN 15.55 Se Garnett, KSSTORM TOTAL RAINFALL. 4.9 INCHES MEASURED THURSDAY MORNING...3.1 INCHES FRIDAY MORNING...3.1 INCHES SATURDAY MORNING...AND 5.5 INCHES HAS FALLEN SINCE 7AM TODAY.
Jun 30, 5:30 PM CDTHEAVY RAIN 205 Ssw Garnett, KSRAINFALL SINCE TUESDAY MEASURED IN THE TOWN OF WELDA.
Jun 30, 6:23 PM CDTFLASH FLOODGarnett, KSTHE TIME ON THE LSR REPRESENTS THE MOST RECENT CONVERSATION WITH EMERGENCY MANAGMENT...FLASH FLOODING HAS BEEN ONGOING. THE FOLLOWING HIGHWAYS HAVE BEEN CLOSED IN ANDERSON COUNTY DUE TO WATER FLOWING OVER THE ROAD. HWY 31 FROM WAVERLY TO GARNETT, HWY 58 FROM H
Jun 30, 7:47 PM CDTFLASH FLOODGarnett, KSSTATE EOC INDICATED THAT A PATIENT HAD TO BE AIRLIFTED OUT OF GARNETT TO RECEIVE TREATMENT AS ROADS LEADING OUT OF GARNETT WERE CLOSED DUE TO FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 302047
FFWTOP
KSC003-010130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT SAT JUN 30 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS EXTENDED THE

* FLASH FLOOD WARNING HAS BEEN EXTENDED FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 830 PM CDT

* AT 331 PM CDT...THE FLASH FLOOD EMERGENCY CONTINUES. ANDERSON 
COUNTY EMERGENCY MANAGER ADVISES INDIVIDUALS WITHIN THE COUNTY TO 
REMAIN AT HOME DUE TO IMPASSABLE WATER COVERED ROADS THROUGHOUT THE 
COUNTY. HIGHWAY 31 FROM WAVERLY TO GARNETT...HIGHWAY 58 FROM HIGHWAY 
169 TO THE COUNTY LINE...HIGHWAY 169 FROM HIGHWAY 58 TO THE COUNTY 
LINE ARE ALL CLOSED DUE TO WATER FLOWING OVER THE ROADWAYS. MOST 
SECONDARY ROADS ARE IMPASSABLE. MEASURED STORM TOTAL PRECIPITATION 
AMOUNTS HAVE BEEN REPORTED AS HIGH AS 16 TO 19 INCHES WITHIN THE 
LAST 60 HOURS. ANY ADDITIONAL RAINFALL WILL CONTINUE TO AGGRAVATE 
THE FLASH FLOODING SITUATION.

* LOCATIONS IMPACTED INCLUDE...
  HARRIS...
  COLONY...
  WESTPHALIA...
  GREELEY...
  GARNETT...

TORRENTIAL RAINFALL WILL CONTINUE TO CAUSE FLASH FLOODING OF 
INTERSECTIONS AND COUNTRY ROADS AND HIGHWAYS...AS WELL AS FARMLAND 
ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE INTO AREAS WHERE 
THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3803 9551 3803 9507 3839 9506 3838 9550

$$

BLAIR/CAVANAUGH
1 follow-up statement
000 
WGUS73 KTOP 302318
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
618 PM CDT SAT JUN 30 2007

KSC003-010130-
ANDERSON-
618 PM CDT SAT JUN 30 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
ANDERSON COUNTY...

.A FLASH FLOOD EMERGENCY CONTINUES FOR ANDERSON COUNTY.

ANDERSON COUNTY EMERGENCY MANAGER ADVISES INDIVIDUALS WITHIN THE 
COUNTY TO REMAIN AT HOME DUE TO IMPASSABLE WATER COVERED ROADS 
THROUGHOUT THE COUNTY.

HIGHWAY 31 FROM WAVERLY TO GARNETT...HIGHWAY 58 FROM HIGHWAY 169 TO 
THE COUNTY LINE...HIGHWAY 59 FROM GARNETT NORTH TO THE COUNTY 
LINE...AND THE MAJORITY OF HIGHWAY 169 ARE ALL CLOSED DUE TO WATER 
FLOWING OVER THE ROADWAYS. MOST SECONDARY ROADS ARE IMPASSABLE. 
MEASURED STORM TOTAL PRECIPITATION AMOUNTS HAVE BEEN REPORTED AS 
HIGH AS 16 TO 20 INCHES WITHIN THE LAST 60 HOURS. ANY ADDITIONAL 
RAINFALL WILL CONTINUE TO AGGRAVATE THE FLASH FLOODING SITUATION.

LOCATIONS IMPACTED INCLUDE...
COLONY...WESTPHALIA...WELDA...HARRIS...GREELEY AND GARNETT

TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND 
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. 
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

LAT...LON 3803 9551 3803 9507 3839 9506 3838 9550

$$

BLAIR/CAVANAUGH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 3:17 AM CDT, 12 hours 19 minutes earlier.

Area forecast discussion, Jun 30, 3:17 AM CDT, 12 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
317 AM CDT SAT JUN 30 2007

.DISCUSSION...

MAIN FORECAST CONCERN IS THE CONTINUED RAINFALL OVER THE
SOUTHEASTERN PORTION OF THE CWA. WILL TRIM THE NORTHERN AND WESTERN
PORTIONS OF THE FLASH FLOOD WATCH THAT REMAINS IN EFFECT THROUGH 6
PM TONIGHT. COUNTY AND RIVER FLOOD WARNINGS ARE IN EFFECT FOR
ANDERSON...FRANKLIN...COFFEY AND SOUTHERN LYON COUNTIES ATTM.

THE UPPER LEVEL LOW PRESSURE AREA HAS WEAKENED A BIT AND LIFTED
FARTHER NORTH INTO KANSAS. HOWEVER...THE 850MB BOUNDARY REMAINED
NEARLY STATIONARY OVER FAR SOUTHEASTERN KS. THE LLJ CONTINUED TO
PUMP MOISTURE INTO THE CONVERGENT AREA AND THE RIGHT ENTRANCE REGION
OF THE JET WAS ENHANCING LIFT. PRECIPITABLE WATER WAS AROUND 2
INCHES. IR SATELLITE INDICATES WARMING CLOUD TOPS THAT ARE MOVING
ENE INTO MO. HOWEVER...RADAR IMAGERY SHOWS PERSISTENT SHOWERS OVER
SOUTHEAST AND EAST CENTRAL KS. LIGHTNING HAS DIMINISHED OVER
SOUTHEAST KS OVER THE PAST COUPLE OF HOURS. RADAR IS ESTIMATING
RAINFALL RATES OF A QUARTER INCH UP TO A HALF INCH IN FAR SOUTHERN
COFFEY...ANDERSON AND LYON COUNTIES. RAINFALL RATES HAVE BEEN MUCH
HIGHER JUST SOUTH OF OUR CWA.

MODELS SHOW UPPER LOW DRIFTING SLIGHTLY NORTHEAST TODAY BEFORE IT
DRIFTS BACK TO THE SOUTH THIS EVENING. SHORT WAVE OFF THE PACIFIC
NORTHWEST COAST IS EXPECTED TO MOVE THRU THE RIDGE SUNDAY AND MONDAY
CAUSING THE RIDGE AXIS TO NOSE INTO NEBRASKA/KANSAS AND THE PESKY
UPPER LOW TO FINALLY MOVE SOUTH OF THE STATE. SOME CHANGES MADE TO
THE POPS BASED ON THIS TIMING. HAVE INCREASED POPS OVER THE
SOUTHEASTERN CWA TODAY INTO TONIGHT. LEFT POPS IN OVER THE SOUTHERN
CWA SUNDAY AND GRADUALLY DRIED OUT THE FORECAST SUNDAY NIGHT.

UNFORTUNATELY FORECAST NOT AS CUT AND DRIED FOR THE UPCOMING HOLIDAY
WEEK AS WAS ONCE THOUGHT. SOUTHERLY SURFACE WINDS CONTINUE TO ADVECT
MOISTURE NORTHWARD INTO THE CWA. SOME WEAK SHORTWAVES ALSO MOVE
THROUGH THE FLOW TUESDAY AND AGAIN WEDNESDAY. THE FORECAST SOUNDINGS
FOR MONDAY AND TUESDAY SHOW CAP IN PLACE HELPING TO SUPPRESS
CONVECTIVE CHANCES. STRONGER SHORT WAVE DRIVES A COLD FRONT THROUGH
THE CWA WEDNESDAY AFTERNOON AND EVENING BASED ON THE LATEST RUN OF
THE GFS. EXPECT THAT THUNDERSTORMS WILL DEVELOP BEHIND THIS FRONT.
FOR NOW LEFT FORECAST OF LOW POPS IN FOR WED AFTERNOON/EVENING.
HOWEVER TIMING COULD SLOW AND THUNDERSTORM CHANCES COULD BE PUSHED
LATER IN THE WEEK.

HIGHS TODAY EXPECTED TO RANGE FROM AROUND 80 ALONG THE NEB BORDER TO
MID 70S AT BEST IN EAST CENTRAL KANSAS WITH ABUNDANT CLOUDS AND
PERSISTENT SHOWERS. CLOUDS AND SHOWERS HOLD IN THE SOUTHEAST CWA ON
SUNDAY WITH HIGHS WARMING INTO THE MID 80S NEAR THE NEB BORDER.
WARMER ON MONDAY...TUESDAY AND WEDNESDAY WITH HIGHS IN THE UPPER 80S
AND LOWER 90S.

&&

.AVIATION...

PROFILER DATA SHOWED THE 850MB FRONT JUST SOUTH OF THE TAF SITES.
THE HEAVIER RAINFALL SHOULD REMAIN SOUTH...THOUGH PERIODS OF LIGHT
RAIN WILL CONTINUE FOR KFOE AND KTOP THROUGH THE MORNING HOURS.
EXPECT IFR CEILINGS THROUGH 16Z AT ALL TAF SITES. THE BOUNDARY LAYER
SHOULD MIX DEEP ENOUGH BY LATE MORNING THAT ALL TAF SITES SHOULD
ATTAIN MVFR CEILINGS. MVFR CEILINGS SHOULD CONTINUE THROUGH THE
AFTERNOON AND INTO SATURDAY NIGHT AS A WEAK UPPER LEVEL TROUGH
REMAINS ACROSS EASTERN KANSAS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 6 PM
SATURDAY FOR KSZ40-054>056-058-059.

&&

STARK
Hazardous weather outlook, Jun 30, 4:47 AM CDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
447 AM CDT SAT JUN 30 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-011000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
447 AM CDT SAT JUN 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON FOR
LYON...OSAGE...DOUGLAS...ANDERSON...FRANKLIN AND COFFEY COUNTIES.
SHOWERS WILL CONTINUE TO MOVE ACROSS THIS AREA THROUGH THE
AFTERNOON HOURS. THE GROUND IS ALREADY SATURATED DUE TO PERSISTENT
RAINFALL OVER THE PAST SEVERAL DAYS. ADDITIONAL RAINFALL AND
RUNOFF COULD CAUSE RIVERS...STREAMS AND CREEKS TO RISE QUICKLY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS WILL LINGER OVER EAST CENTRAL KANSAS THROUGH SUNDAY
EVENING BEFORE ENDING. ADDITIONAL RAINFALL COULD CREATE HAZARDOUS
FLOODING OR FLASH FLOODING.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE OUTLOOK
AREA WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
OR ANY OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

STARK

In the hours before

Local storm report, Jun 30, 2:56 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
256 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLASH FLOOD      QUENEMO                 38.58N 95.53W
06/30/2007                   OSAGE              KS   BROADCAST MEDIA

            KSNT REPORTS FIRE DEPARTMENT HAS ORDERED EVACUATIONS OF
            RESIDENCES IN LOW LYING AREAS IN TOWN.

&&

CAVANAUGH
Local storm report, Jun 30, 2:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
259 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     FLASH FLOOD      3 NNE COLONY            38.11N 95.34W
06/30/2007                   ANDERSON           KS   PUBLIC

            3 FEET OF FAST FLOWING WATER OVER SW IOWA ROAD JUST WEST
            OF HWY 169

&&

SBLAIR
Local storm report, Jun 30, 3:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
309 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      10 WNW BALDWIN CITY     38.83N 95.35W
06/30/2007                   DOUGLAS            KS   EMERGENCY MNGR

            COUNTY ROAD 1 CLOSED ONE MILE NORTH OF GLOBE. WATER
            FLOWING OVER THE ROAD FROM THE LONE STAR SPILLWAY.

0305 PM     FLASH FLOOD      6 S EUDORA              38.86N 95.10W
06/30/2007                   DOUGLAS            KS   EMERGENCY MNGR

            NUMEROUS REPORTS OF FLASH FLOODING OVER ROADWAYS 2 MILES
            EAST OF VINLAND AND 6 MILES SOUTH OF EUDORA. OTHER LOW
            WATER CROSSINGS FLOODED NEAR CLINTON LAKE.

&&

SBLAIR
Local storm report, Jun 30, 3:15 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HEAVY RAIN       3 SE LYNDON             38.58N 95.64W
06/30/2007  M10.00 INCH      OSAGE              KS   TRAINED SPOTTER

            STORM TOTAL. 4.3 INCHES HAS FALLEN SINCE 8AM THIS
            MORNING.

&&

EK
Local storm report, Jun 30, 3:31 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
331 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     HEAVY RAIN       MELVERN                 38.51N 95.64W
06/30/2007  M10.50 INCH      OSAGE              KS   TRAINED SPOTTER

            STORM TOTAL. 4.1 INCHES HAS FALLEN SINCE 7AM.

&&

EK
Local storm report, Jun 30, 3:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT SAT JUN 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       2 WNW COLONY            38.08N 95.40W
06/30/2007  M19.00 INCH      ANDERSON           KS   PUBLIC

            19 INCHES STORM TOTAL RAINFALL MEASURED WITHIN 60 HOURS.

&&

SBLAIR

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:12 AM CDTFlash Flood WarningTOPAnderson4 hr
Jun 30, 7:04 AM CDTFlash Flood WarningTOPCoffey, Franklin, Osage4 hr
Jun 30, 10:59 AM CDTFlash Flood WarningTOPCoffey, Franklin, Osage6 hr
Jun 30, 11:29 AM CDTFlash Flood Warning EmergencyTOPAnderson6 hr
Jun 30, 12:57 PM CDTFlash Flood WarningTOPDouglas6 hr
Jun 30, 4:59 PM CDTFlash Flood WarningTOPFranklin4 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.